Jump to content
CrazyBoards.org
Wonderful.Cheese

Successfully stopping a stimulant med?

Recommended Posts

Has anyone successfully come off a stim med for sleepiness purposes and been successful in doing so?

Thanks to @argh for the idea that possibly my problem with stopping nuvigil was a rebound effect. Like I am so accustomed to having it in my body that it was a shock without it. I think if I slowly wean myself off of it, I can push through it and really be rid of taking nuvigil. I just need to be strong and push through the tiredness. It won’t be easy and I hate being tired. I hope I can do this.

Especially because my sleep dr’s office hasn’t even bothered to call me back and I know she won’t prescribe it without another sleep study and I question highly if my pdoc would prescribe nuvigil to me either. I will call sleep dr one more time to see what she has to say, but I’m not expecting much.

Share this post


Link to post
Share on other sites
1 hour ago, Wonderful.Cheese said:

 I think if I slowly wean myself off of it, I can push through it and really be rid of taking nuvigil. I just need to be strong and push through the tiredness. It won’t be easy and I hate being tired. I hope I can do this.

Especially because my sleep dr’s office hasn’t even bothered to call me back and I know she won’t prescribe it without another sleep study and I question highly if my pdoc would prescribe nuvigil to me either. I will call sleep dr one more time to see what she has to say, but I’m not expecting much.

Here's a good article about withdrawing from Nuvigil:   https://mentalhealthdaily.com/2014/11/01/nuvigil-armodafinil-withdrawal-symptoms-do-they-exist/

According to the article, most docs feel comfortable telling patients to just stop it "cold turkey", because withdrawal symptoms are considered "mild", but that might not be the case for everyone......The most common withdrawal symptoms are sleepiness, fatigue, and slowed cognition.

Again, according to article, many people stop Nuvigil cold turkey with no problems, but some people who are more sensitive might be better off tapering it............If I were you, I would ask sleep doc or pdoc about it.

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites

I was on it briefly but it caused psychosis symptoms. My pdoc was the one who prescribed it. She did have to contact the insurance company first for authorisation though. 

Share this post


Link to post
Share on other sites
1 hour ago, CrazyRedhead said:

Here's a good article about withdrawing from Nuvigil:   https://mentalhealthdaily.com/2014/11/01/nuvigil-armodafinil-withdrawal-symptoms-do-they-exist/

According to the article, most docs feel comfortable telling patients to just stop it "cold turkey", because withdrawal symptoms are considered "mild", but that might not be the case for everyone......The most common withdrawal symptoms are sleepiness, fatigue, and slowed cognition.

Again, according to article, many people stop Nuvigil cold turkey with no problems, but some people who are more sensitive might be better off tapering it............If I were you, I would ask sleep doc or pdoc about it.

This is surprising to me as it is a D2 agonist, and suddenly taking any dopamine agonist or partial agonist can cause dopamine agonist withdrawal syndrome (DAWS). Stahl swears you can stop Abilify cold-turkey without any problems too, but I beg to differ based on my experiences... lol

25 minutes ago, saintalto said:

I was on it briefly but it caused psychosis symptoms. My pdoc was the one who prescribed it. She did have to contact the insurance company first for authorisation though. 

Always... always needs a prior auth. I don't know why the insurance companies are so reluctant to prescribe the eugeroics... They could be a safer alternative to the classical stimulants (methylphenidate, amphetamines). The eugeroics are schedule IV in the US, while the classical stimulants are schedule II. They are less "likable," and therefore less prone to abuse and dependence. They're generally safer with the exception of the possibility of skin rashes including SJS. I don't understand why insurance companies would make it more difficult to have access to a safer alternative to classical stimulants... The generic price of these meds have gone down significantly over the years, so it's not like it's a money thing that I know of. Insurance companies miff me to no end with their ridiculous decisions, constant altering of the formulary and purposefully making meds more expensive and covering less meds each year, "playing doctor" telling you you can't take certain meds or deciding how much of a med you can get max per month, etc.

Share this post


Link to post
Share on other sites
7 hours ago, CrazyRedhead said:

Here's a good article about withdrawing from Nuvigil:   https://mentalhealthdaily.com/2014/11/01/nuvigil-armodafinil-withdrawal-symptoms-do-they-exist/

According to the article, most docs feel comfortable telling patients to just stop it "cold turkey", because withdrawal symptoms are considered "mild", but that might not be the case for everyone......The most common withdrawal symptoms are sleepiness, fatigue, and slowed cognition.

Again, according to article, many people stop Nuvigil cold turkey with no problems, but some people who are more sensitive might be better off tapering it............If I were you, I would ask sleep doc or pdoc about it.

This is interesting because I read the same i.e. "no withdrawal" and BAM did I get withdrawal from Provigil. I was taking 400mg and doing well for ~ 5 days and then it pooped-out, so I just quit cold turkey. I basically went completely catatonic for 2 days until I found those few reports of severe withdrawal, took 200mg and felt human again in under 2 hours. Beware!

Since then I tapered 400 -> 300, 300 -> 200, 200 -> 100, 100 -> 50 and now am off. I spent about 5 days on each dose. HTH.

Edited by sming

Share this post


Link to post
Share on other sites
13 hours ago, sming said:

This is interesting because I read the same i.e. "no withdrawal" and BAM did I get withdrawal from Provigil. I was taking 400mg and doing well for ~ 5 days and then it pooped-out, so I just quit cold turkey. I basically went completely catatonic for 2 days until I found those few reports of severe withdrawal, took 200mg and felt human again in under 2 hours. Beware!

Since then I tapered 400 -> 300, 300 -> 200, 200 -> 100, 100 -> 50 and now am off. I spent about 5 days on each dose. HTH.

😳 Whoa that's scary... you were only on it for less than 1 week? Does Adderall often have similar withdrawals?

Edited by Blahblah

Share this post


Link to post
Share on other sites
5 hours ago, Blahblah said:

 Does Adderall often have similar withdrawals?

According to this article, there have been people that have quit Adderall "cold turkey" successfully.......However, some people do struggle with it, so the article recommends tapering it to minimize/reduce symptoms:

https://mentalhealthdaily.com/2014/05/01/adderall-withdrawal-symptoms-how-long-do-they-last/

From the article: " If you suddenly stop taking Adderall from a high dose without gradually tapering off of the drug, you may experience extreme depression, paranoia, and schizophrenia-type symptoms."

If I was taking Adderall, and wanted to stop, I would definitely do the taper method and not quit "cold turkey".

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites

I am tapering myself off of nuvigil. Thanks for all the help guys. I've been on it for 5+ years or so.

It's a shame my sleep Dr won't call me back. I've been a patient there for 6 years.

And I believe that nuvigil helps my mood and appetite control as well. I guess I need to kiss that goodbye. 

Share this post


Link to post
Share on other sites

Mood..maybe this would allow for more fluoxitine?

Weight...can you handle more topiramate or does that turn into dopamax for you at higher doses?

Share this post


Link to post
Share on other sites
On 2/11/2020 at 6:53 AM, Blahblah said:

😳 Whoa that's scary... you were only on it for less than 1 week? Does Adderall often have similar withdrawals?

yep. Not for me.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...